Lightning, Cerro Gordo
- When
- August 12, 4:30 AM CST
- Where
- Cerro Gordo County, Rockwell
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Early morning thunderstorms rumbled through the Cerro Gordo County area of north central Iowa. Though the storms were not severe, lightning struck a hog containment building near Rockwell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Early morning thunderstorms rumbled through the Cerro Gordo County area of north central Iowa. Though the storms were not severe, lightning struck a hog containment building near Rockwell. An 8 x 8 section of the 48 x 72 foot structure was removed by the lightning. Fire fighters were called to the scene and put the fire out quickly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 12, 1:54 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 254 AM CDT MON AUG 12 2002 SEVERAL CONCERNS FOR THE NEXT 24 HOURS AS FRONT PROGRESSES THROUGH THE STATE. PRIMARY WOULD BE SEVERE THREAT ALONG WITH PSBL HEAVY RAINFALL. CURRENTLY...STRONG CONVECTION ACRS NORTHERN IA HAS HELD BELOW SVR CRITERIA. IT HAS PRODUCED AN OUTFLOW WHICH IS NOW LINING UP FROM WEST TO EAST ALONG HIGHWAY 20 AND SHOULD CONTINUE A SOUTHWARD DRIFT. LOW LEVEL INFLOW IS NEARLY PERPENDICULAR TO THIS BOUNDARY AND AM CONCERNED ABOUT TRAINING FOR THE NEXT FEW HOURS. WITH PLENTY OF MOISTURE (PW FROM 1.5 TO 2.0 INCHES) WL DEFINITELY ADD MENTION FOR HEAVY RAINS. FOR TODAY...FRONTAL BOUNDARY WL BEGIN TO SLIDE ACRS THE CWA BY LATE MORNING AND SLOWLY PROGRESS EAST DURING THE AFTERNOON. AMOUNT OF RESIDUAL CONVECTION AND CLOUD COVER WL PLAY A BIG ROLE IN DESTABILIZATION TODAY. EXPECT TSRA TO BE ONGOING OR MOVE INTO THE NORTHWEST THIRD TO HALF BY MIDDAY AND THIS SHOULD KEEP HEATING DOWN SOME. HOWEVER...SOUTHEAST SHOULD WARM NICELY WITH CAPES AOA 2000 J/KG. THIS WL BE SUFFICIENT INSTABILITY TO REDEVELOP AND/OR INTENSIFY MORNING CONVECTION. WNDS APPEAR TO BE THE PRIMARY SVR THREAT AS SOME FORM OF LINEAR COMPLEX DEVELOPS...HOWEVER HAIL MAY ALSO OCCUR. ONGOING STORMS WL PERSIST INTO THE OVERNIGHT BUT WL BE ENDING FROM NORTHWEST TO SOUTHEAST DURING THE NIGHT AS DRIER AIR SLOWLY PUSHES INTO THE STATE. SOME RESIDUAL SHOWERS CONTINUE TO BE POSSIBLE IN THE FAR SOUTHEAST ON TUESDAY...HOWEVER SUBSIDENCE FARTHER NORTHWEST SHOULD PROVIDE DRYING FOR MUCH OF THE CWA. TEMPS WL ALSO BE A GOOD 10 DEGREES COOLER. APPEARS LATER PERIODS ARE IN DECENT SHAPE WITH LITTLE CHANGE TO ZONES. .DSM...NONE COGIL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 AM GLIDDEN IA NON TSTM WINDS
08/12/02 CARROLL 61 MPH NON TSTM WIND.
WINDS PRODUCED BY
OUTFLOW BOUNDARY FROM
THUNDERSTORM AREA 25
TO 30 MILES TO THE
NORTH. REPORTED BY
MEDIA SCHOOLNET SITE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT MON AUG 12 2002 .A COLD FRONT WILL MOVE ACROSS CENTRAL IOWA THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM TODAY INTO TONIGHT ALONG AND AHEAD OF THE FRONT. AMPLE MOISTURE IS AVAILABLE... THEREFORE HEAVY RAINS ARE POSSIBLE. IN ADDITION...INSTABILITY SHOULD INCREASE ACROSS THE AREA BY THIS AFTERNOON. THIS SHOULD FUEL THUNDERSTORMS DURING THE AFTERNOON AND EVENING WITH DAMAGING WINDS THE PRIMARY THREAT...HOWEVER HAIL MAY ALSO OCCUR. CONDITIONS ARE EXPECTED TO IMPROVE ON TUESDAY. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>035-044>046-131100- CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH- WRIGHT- INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE... FORT DODGE AND MASON CITY 530 AM CDT MON AUG 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE TODAY LARGE HAIL (3/4+) LOW TODAY FLASH FLOODING MODERATE TODAY * SPOTTER ACTIVATION OUTLOOK TODAY... MODERATE TONIGHT... NOT EXPECTED TUESDAY... NOT EXPECTED * THE STRONGEST THUNDERSTORMS SHOULD OCCUR TODAY WITH THE ACTIVITY DIMINISHING THIS EVENING. HEAVY RAINS ARE EXPECTED TO OCCUR WITH THESE STORMS WITH WIDESPREAD 1 TO 2 INCH RAINFALL WITH ISOLATED HIGHER AMOUNTS. IAZ027-028-036>039-047>050-057>062-070>075-081>086-092>097-131100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS- CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE... CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA... IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON... OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO... WAVERLY AND WEBSTER CITY 530 AM CDT MON AUG 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE TODAY THROUGH LARGE HAIL (3/4+) LOW THIS EVENING FLASH FLOODING MODERATE * SPOTTER ACTIVATION OUTLOOK TODAY... MODERATE TONIGHT... MODERATE - MAINLY THIS EVENING TUESDAY... NOT EXPECTED * THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE AREA TODAY AND CONTINUE INTO THE EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT ALONG WITH HEAVY RAINFALL. CONDITIONS SHOULD IMPROVE DURING THE DAY ON TUESDAY AS DRIER AIR SPREADS INTO THE STATE. COGIL ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTMLKEY (IN ALL LOWER CASE).
The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 10:27 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311785.